Alert archive / Maine / Flash Flood Warnings in 2011

Flash Flood Warning 9, NWS Caribou, ME

August 2, 2011Aroostook County, Maine

NWS Caribou, ME issued this flash flood warning at Aug 2, 2011, 4:00 PM EDT for Aroostook County, Maine. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 4:00 PM EDT (20:00 UTC)
Expired
Aug 2, 2011, 6:00 PM EDT
In force
2 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 22 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WGUS51 KCAR 022000
FFWCAR
MEC003-022200-
/O.NEW.KCAR.FF.W.0009.110802T2000Z-110802T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITY OF HOULTON...

* UNTIL 600 PM EDT

* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF THUNDERSTORMS CONTAINING TORRENTIAL RAINFALL NEAR 
  BRIDGEWATER...OR 16 MILES NORTH OF HOULTON. THIS LINE WAS MOVING 
  SLOWLY NORTHWEST AT LESS THAN 10 MPH.

* RADAR ESTIMATED RAINFALL AMOUNTS OF OVER 2 INCHES PER HOUR. FLASH
  FLOODING IS POSSIBLE ALONG ROUTE ONE FROM BRIDGEWATER TO 
  MONTICELLO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER TRY TO CROSS FLOOD WATERS IN YOUR VEHICLE OR ON FOOT. THE FLOOD
WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING
WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN!

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4605 6801 4648 6800 4648 6778 4606 6777

$$

HEWITT
2 follow-up statements
093 
WGUS71 KCAR 022053
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
453 PM EDT TUE AUG 2 2011

MEC003-022200-
/O.CON.KCAR.FF.W.0009.000000T0000Z-110802T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
453 PM EDT TUE AUG 2 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR EAST
CENTRAL AROOSTOOK COUNTY...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY HEAVY RAINFALL UP TO ONE INCH PER HOUR FROM 
BRIDGEWATER DOWN THROUGH MONTICELLO. THE RAINFALL INTENSITY HAS 
WEAKENED OVER THE LAST HOUR. 

LAT...LON 4605 6801 4648 6800 4648 6778 4606 6777

$$
HEWITT
231 
WGUS71 KCAR 022159
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
559 PM EDT TUE AUG 2 2011

MEC003-022202-
/O.EXP.KCAR.FF.W.0009.000000T0000Z-110802T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
559 PM EDT TUE AUG 2 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM EDT FOR EAST CENTRAL
AROOSTOOK COUNTY...

RAINFALL HAS WEAKENED IN INTENSITY AND MOVED FURTHER TO THE WEST. 
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4605 6801 4648 6800 4648 6778 4606 6777

$$

HEWITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:31 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 2, 3:31 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
331 PM EDT TUE AUG 2 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE SOUTH OF NOVA SCOTIA WEDNESDAY AND
THURSDAY. HIGH PRESSURE WILL RETURN FRIDAY.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPPER LEVEL LOW PRESSURE AND WEAK SURFACE LOW PRESSURE WILL MOVE
TO THE EAST OF THE STATE TONIGHT. THIS SYSTEM IS EXPECTED TO
CONTINUE TO WEAKEN OVER THE GULF OF MAINE WEDNESDAY. THE
THUNDERSTORMS ACCOMPANIED BY PLENTY OF LIGHTENING WILL CONTINUE
INTO THE EARLY EVENING AS THE UPPER LOW MOVES SLOWLY TO THE
SOUTHEAST. DUE TO THE WEAK STEERING CURRENTS THUNDERSTORMS WILL
PRODUCE HEAVY RAINFALL. WILL CONTINUE TO MENTION THIS IN GRIDS
ALONG WITH POSSIBILITY OF SMALL HAIL AND FREQUENT LIGHTENING.
EXPECT SHOWERS TO PERSIST INTO WEDNESDAY. HAVE USED A BLEND OF THE
NAM12...GFS40 AND SREF FOR POPS. THE WIND GRIDS GENERATED WITH A
BLEND OF THE NAM12 AND GMOS. THE GMOS WAS USED FOR TEMPERATURE AND
DEW POINT GRIDS. WILL MAKE MANUAL ADJUSTMENTS TO RANGE OF MAXIMUM
AND MINIMUM TEMPERATURE.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE ATTEMPTS TO BUILD IN FROM THE NORTH DURING THE DAY
THURSDAY HOWEVER WEAKENING UPPER LOW REMAINS OVER NOVA SCOTIA...SO
WILL KEEP LOW POPS OVER THE FORECAST AREA. EXPECT HIGH PRESSURE TO
TAKE OVER FRIDAY AS IT BUILD IN FROM THE NORTH. HAVE USED A BLEND
OF THE NAM12 AND GFS40 FOR POPS. THE TEMPERATURE AND DEW POINT
GRIDS GENERATED FROM THE GMOS. A BLEND OF OF THE NAM12 AND GFS40
USED FOR QPF GRIDS.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

SURFACE HIGH PRESSURE WILL CREST THE STATE FRIDAY INTO SATURDAY WITH
PLENTY OF SUNSHINE AND COMFORTABLE TEMPERATURES ACROSS THE REGION.
THE NEXT TROUGH WILL APPROACH FROM THE WEST DURING THE WEEKEND
INCREASING THE CHANCE OF SHOWERS...ESPECIALLY SUNDAY INTO MONDAY.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: IFR/MVFR CONDITIONS ARE EXPECTED IN SHOWERS
TONIGHT AND WEDNESDAY.

SHORT TERM: MVFR CONDITIONS EXPECTED THURSDAY IN SHOWERS AND VFR
CONDITIONS EXPECTED FRIDAY. VFR CONDITIONS EXPECTED SATURDAY. MVFR
CONDITIONS EXPECTED SUNDAY.
&&

.MARINE...
NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR WIND. FOR
WAVES: LIGHT WINDS ARE EXPECTED THROUGH THIS PERIOD SO WAVES
PRIMARILY THE RESULT OF LONG PERIOD WAVE ENTERING FROM OUTSIDE THE
COASTAL WATERS.

SHORT TERM: WILL CONTINUE TO USE A BLEND OF THE NAM12 AND GFS40
FOR WINDS. FOR WAVE GRIDS WILL USE THE SWAN/NAM OUT TO 00Z FRIDAY
THEN TRANSITION TO THE WNA/4.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT/MIGNONE
SHORT TERM...MIGNONE
LONG TERM...RUNYAN
AVIATION...HEWITT/MIGNONE
MARINE...HEWITT/MIGNONE/MIGNONE
Hazardous weather outlook, Aug 2, 3:20 PM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
320 PM EDT TUE AUG 2 2011

MEZ001>006-010-011-015>017-029>032-031930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
320 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WITH FREQUENT LIGHTENING...HEAVY RAIN AND SMALL HAIL
ARE POSSIBLE INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-031930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
320 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 12:35 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1235 PM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      EAST MILLINOCKET        45.63N 68.57W
08/02/2011                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            MAIN STREET FLOODED AND CLOSED TO TRAFFIC FOR A TIME. A
            FOOT OF WATER ON MAIN STREET.

&&

JOEH

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:30 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis45 min
Aug 2, 9:22 AM EDTFlash Flood WarningCARAroostook, Penobscot113 min
Aug 2, 10:05 AM EDTFlash Flood WarningCARPenobscot, Piscataquis2 hr
Aug 2, 12:05 PM EDTAreal Flood AdvisoryCARAroostook, Penobscot3 hr
Aug 2, 2:27 PM EDTAreal Flood WarningCARPiscataquis, Somerset4 hr
Aug 2, 4:23 PM EDTSevere Thunderstorm WarningCARAroostook25 min
Aug 2, 5:25 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot50 min

Nearby

Flash Flood Warnings in Maine, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.